This site is intended for health professionals only

At the heart of general practice since 1960

GPs urged to review clopidogrel patients after PPI interaction warning

By Nigel Praities

GPs should take immediate steps to review all their patients taking clopidogrel amid concerns that it interacts with proton pump inhibitors.

A new study found PPI use effectively ‘turned off' clopidogrel and meant patients who had already suffered a heart attack were at a 40% increased risk of a recurrence.

The US Food and Drug Administration has launched a safety review of clopidogrel citing concerns over interactions with PPIs and recommended doctors should re-evaluate the need for a PPI in all patients taking the drug.

The review has implications for thousands of patients in primary care, as PPIs are often used to counter the gastrointestinal side-effects of clopidogrel.

Canadian researchers looked at nearly 14,000 patients aged 66 years or older prescribed clopidogrel following a heart attack, and found PPI treatment seemed to increase the risk of re-infarction by 27%.

But when patients taking pantoprazole – which does not interfere with the metabolic activation of clopidogrel – were excluded, the risk of recurrent MI shot up to 40%, compared with those not taking PPIs.

Study leader Professor David Juurlink, head of the division of clinical pharmacology and toxicology at Sunnybrook Health Sciences Centre in Ontario, said patients on clopidogrel who needed a PPI should only receive pantoprazole.

‘It is likely several thousand recurrent MIs each year are going to be due to this drug interaction in the UK, and they are completely avoidable,' he warned.

‘If you have a patient on clopidogrel then ideally you don't what something that turns it off, but we have this alternative in pantoprazole.'

Professor David Fitzmaurice, professor of primary care at the University of Birmingham and a GP in the city, said although the effect was small, the study held an important message about polypharmacy with ‘supposedly safe' drugs.

‘This is not a well-known interaction and it is likely most patients receiving clopidogrel would be receiving some kind of gastric protection, most commonly a PPI,' he said.

A spokesperson from sanofi-aventis, one of the manufacturers of clopidogrel, said the company would be working with the FDA to study the interaction, but that GPs should review all patients on PPIs in the meantime.

‘Healthcare providers should continue to prescribe and patients should continue to take clopidogrel as directed. Healthcare providers should re-evaluate whether patients should start or continue treatment with a PPI.'

GPs urged to review patients taking clopidogrel after evidence found possible interaction with PPIs What could the impact be?

In this study, the authors estimated PPIs were responsible for 14% of all readmissions for an MI after 90 days of discharge in patients taking both clopidogrel and a PPI.


This raises concern over the 520,000 patients in England who were prescribed clopidogrel in the past 12 months (figures from Cegedim Strategic Data).


Assuming prescribing habits are the same as this study, then around 4,288 readmissions for an MI in these patients could be directly attributable to interactions between clopidogrel and PPIs.


Source:; Juurlink et al, CMAJ 2009, 28 January early online publication

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say